Nausea, diarrhoea and mood/sleep disorders
Nausea and vomiting
Most anti-HIV drugs have nausea (feeling sick) and vomiting (being sick) as possible side-effects. So too do some of the drugs used to treat infections commonly seen in people with HIV, including cidofovir, foscarnet, ganciclovir, intravenous pentamidine, co-trimoxazole and clarithronycin.
If nausea is accompanied by other symptoms, the underlying cause needs to be investigated and treated. If it is due to drug side-effects, then the dose and frequency may need to be altered or the drug discontinued. Don't alter the dosing of your treatments without discussing it with your doctor first.
Some drugs, e.g. Kaletra, can be taken with food in order to limit nausea. Talk to your HIV pharmacist or doctor about this to clarify which foods can be eaten with your medication, and which to avoid, or see Nutrition in NAM's booklet series.
Anti-nausea medication (sometimes called anti-sickness medication or anti-emetics), taken either as tablets or injections, can be prescribed by your doctor to help manage symptoms. This can be particularly important when starting a new treatment, such as HIV therapy, which is associated with a high risk of nausea and vomiting during the first few weeks. Adequate anti-nausea medication can help you adjust to your new regimen and make this initial period easier.
Many different drugs are used to treat nausea and/or vomiting. These include metoclopramide, prochlorperazine, perphenazine, trifluoperazine, chlorpromazine, domperidone, granisetron, ondansetron, tropisetron and nabilone.
Coping with nausea and vomiting
For some people, having to swallow large tablets or large numbers of tablets can itself bring on bouts of nausea. If you think this might be a problem for you, it might influence your choice of HIV therapy. For example, you could ask to see the different drugs available and find out about the number of doses required.
Whatever the cause, do not feel obliged to 'grin and bear it' - nausea and vomiting can prevent you from getting enough food and nutrients and from sticking with your HIV treatment. As well as asking your doctor about anti-emetic medication, the following practical tips may be helpful and can be discussed with an HIV dietitian:
- Eat small, frequent meals throughout the day rather than two or three large meals.
- Don't eat liquid and solid food at the same meal. Space them at least one hour apart.
- Avoid eating greasy, fatty, fried or spicy food. Instead, choose blander food.
- Try dry food such as toast, crackers, cereal, and fruit and vegetables that are bland or soft.
- Salty food such as crackers, pretzels and popcorn can help reduce nausea.
- Don't lie flat for at least an hour after you eat.
- Eat food cold or at room temperature - hot food can worsen nausea.
- Herbal tea (e.g. peppermint or chamomile) or root ginger can help settle upset stomachs.
Diarrhoea has been reported as a side-effect of nearly every anti-HIV drug.
With some drugs, diarrhoea goes away after the first few weeks or months of treatment; however, for some people it becomes a permanent feature of living with the drug.
Changes in diet have little effect on protease inhibitor- and other drug-related diarrhoea. However, a variety of treatments are available to doctors to try and control diarrhoea caused by drugs. These include:
- Imodium (loperamide). This is available on prescription from your doctor or can be bought over the counter from chemists. Stronger anti-diarrhoea drugs can be prescribed by your doctor.
- Calcium supplements of 500mg twice a day have been shown to reduce the diarrhoea associated with nelfinavir.
- Oat-bran tablets have also been shown to be effective against nelfinavir-related diarrhoea. They work by absorbing fluid, making stools larger and slowing the movement of stools through the intestines.
It is important that you continue to eat and drink even if you have diarrhoea caused by your medication. You should not stop taking your medication because it causes diarrhoea. You should discuss any problems with your doctor, who may be able to recommend treatments for the diarrhoea or, if necessary a change to a different anti-HIV drug regimen.
Mood and sleep problems
If you are starting HIV treatment for the first time, you are recommended to do so with a combination of drugs that includes the NNRTI efavirenz (Sustiva, which is also in the combination pill Atripla). This is a powerful anti-HIV drug, that is easy to take and has relatively few side-effects.
The most notable side-effects of the drug, however, are changes in mood and sleep. Some people taking efavirenz report feeling 'spaced out', dizzy, or changes in their mood including sadness and depression. Sleep disturbances have also been reported by people taking efavirenz, including vivid dreams, nightmares and insomnia.
It is not inevitable that you will experience these side-effects if you are taking efavirenz, and when they do develop they tend to be mild and to lessen or go away over time. Taking efavirenz at bedtime helps some people cope with the dizziness the drug can cause. A small number of people, however, find it difficult to cope with these side-effects. Your doctor may be able to prescribe other treatment to help, for example antidepressants or sleeping tablets. Telling your doctor about problems that you are experiencing can also mean that you can discuss other treatment options that may be available to you.
Dizziness, mood and sleep problems have also been reported as rare side-effects of other HIV drugs.